New Mexico, 2017

High Wind in New Mexico, March 26, 2017

March 26, 2017 · NWS MAF · 1 event in 1 county or zone

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 12:00 PM MST, 13 minutes earlier.

Area forecast discussion, Mar 26, 12:00 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CDT Sun Mar 26 2017

.DISCUSSION...
Have upper trough centered over CO early passing across the region
today with brief ridging expected after that.  A stronger trough
will move ashore the West Coast Monday and develop into a cut off
low as it moves over the 4 Corners region early Tuesday.  As this
low approaches the area Tuesday could see the development of
thunderstorms for parts of the area.  Will briefly return to ridging
aloft before another trough moves down from the NW Thursday and cuts
off Friday west of the area.

Windy conditions possible today in the mountains and a High Wind
Warning remains in effect.  Have had a streak of high clouds over
the center of the area much of the day but these are moving east...
sunny skies behind it.

Have storm chances beginning Tuesday mainly east ahead of the upper
low and along the dryline.  Presently pretty dry but moisture should
return by Tuesday with dewpts climbing back into the 50s.  Model qpf
develops most of the storms in the evening and then pushes them into
Central TX.  There could be some severe storms Tuesday... will
continue to highlight in HWO.  SPCDY3 has a slight risk along and
east of a Lamesa... Midland... to Sanderson line.  There will be a
low chance of some wrap around precip on Wednesday but not expecting
much.  Will have a another chance of storms over the weekend with
the next upper low.

Temperatures continue to look above normal for most of the week with
highs mainly in the 80s with 90s along the Rio Grande.  Lows will be
in the 40s and 50s.  A weak front looks to briefly move into the
area tomorrow morning before quickly lifting northward.  Another
front passes through morning Thursday.

&&

.FIRE WEATHER...
High clouds are clearing from west to east and winds are beginning
to increase early this afternoon across the region. Carlsbad and
Alpine now have Red Flag Conditions and Hobbs and Seminole are
approaching them. Expect the remainder of southeast New Mexico and
much of the remainder of west Texas to quickly develop Red Flag
criteria this afternoon due to clearing skies combined with an
impressive surface pressure gradient and deep mixing of stronger
winds aloft. The westerly winds will promote downslope warming and
drying with min rh/s dropping to 5 to 15 percent. Conditions should
improve by early this evening as winds diminish with nocturnal
cooling. Overnight recovery however will be poor south and west of
the Pecos River and fair to the north and east.

A cold front will move through the forecast area late tonight
and Monday and stall near the Pecos River. Fire weather concerns
will decrease Monday as winds decrease significantly behind this
front despite min rh/s dropping below 15 percent across southeast
New Mexico and much of west Texas. Rh recovery Monday night is
expected to be poor to fair south and west of the Pecos River and
mainly fair north and east.

Fire weather concerns may increase again Tuesday afternoon behind a
strong dryline across southeast New Mexico and portions of west
Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  82  58  82 /   0   0  10  40
Carlsbad                       46  82  52  81 /   0   0   0  10
Dryden                         55  90  59  89 /   0   0   0  20
Fort Stockton                  53  86  57  85 /   0   0   0  10
Guadalupe Pass                 48  74  53  70 /   0   0   0   0
Hobbs                          42  78  49  78 /   0   0   0  10
Marfa                          38  78  41  77 /   0   0   0   0
Midland Intl Airport           47  83  58  83 /   0   0  10  30
Odessa                         46  82  57  84 /   0   0  10  20
Wink                           44  85  52  84 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Upton-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains.

&&

12/72
Hazardous weather outlook, Mar 26, 12:08 PM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Sun Mar 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
208 PM CDT Sun Mar 26 2017 /108 PM MDT Sun Mar 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds will be possible in the Guadalupe Mountains through
mid evening as an upper level storm system passes by to the north.
A High Wind Warning is in effect.

Windy conditions will combine with unseasonably warm temperatures
and low relative humidity to produce critical fire weather conditions
over southeast New Mexico and much of west Texas through mid evening.
A Red Flag Warning is in effect through mid evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A dryline will sharpen Tuesday afternoon ahead of an approaching
upper level storm system. Thunderstorms are expected to initiate
along the dryline Tuesday afternoon and move east through the
evening. A few storms may be severe, mainly over the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos. Large hail and
damaging winds are the anticipated threats, but an isolated tornado
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 26, 12:13 PM MST to 3:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678470.